Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 123, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 30, 2001, 3:41 PM CDT for Clark County, Wisconsin. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 30, 2001, 3:41 PM CDT (20:41 UTC)
- Expired
- Jul 30, 2001, 4:45 PM CDT
- In force
- 64 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
County Clark County, WI
The radar
The La Crosse radar (KARX), 111 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 30, 3:50 PM CDT | Hail 0.88 | Thorp, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 30, 3:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.7 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -588 J/kg
- Mixed-layer LCL
- 794 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KARX 302042 SVRLSE WIC019-302145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 341 PM CDT MON JUL 30 2001 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLARK COUNTY IN CENTRAL WISCONSIN * UNTIL 445 PM CDT * AT 341 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES WEST OF THORP...OR ABOUT 23 MILES EAST OF CHIPPEWA FALLS...MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE... NEAR THORP AT 350 PM CDT... NEAR OWEN AT 420 PM CDT... NEAR GREENWOOD AT 440 PM CDT... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. $$ RABERDING LAT...LON 4504 9092 4483 9091 4472 9060 4496 9046
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 2:55 PM CDT, 46 minutes earlier.
Area forecast discussion, Jul 30, 2:55 PM CDT, 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 255 PM CDT MON JUL 30 2001 MAIN FORECAST CONCERNS ARE THE HEAT AND HUMIDITY FOR THE NEXT COUPLE DAYS...ONGOING PCPN...AND THE CHANCE FOR SOME RELIEF WIDESPREAD RELIEF ON WEDNESDAY. THE 17Z SURFACE ANALYSIS PLACED A LOW OVER CENTRAL SD...WITH A WARM FRONT EXTENDING FROM THE LOW INTO NORTHCENTRAL WI...THEN TURNING SOUTHEAST INTO SOUTHERN LAKE MICHIGAN. LATEST 88-D IMAGERY INDICATED SCATTERED SHOWERS AND THUNDERSTORMS OVER NORTHERN WI...NORTH OR ALONG THE WARM FRONT. 12Z MODEL INITIALIZATIONS LOOK GOOD WITH NOTHING GLARING. SOLUTIONS ALSO REASONABLY CONSISTENT AND PRETTY CLOSE...EXCEPT...AGAIN...IN THE QPF FIELDS. ALTHOUGH THE MODELS HAVE HAD SOME DIFFICULTLY PICKING UP ALL THE CONVECTION OVER THE LAST COUPLE DAYS...FEEL THE ETA HAS DONE THE BETTER JOB OVERALL...AND WILL USE IT FOR FORECAST DETAILS. IN THE IMMEDIATE TERM...SHOWERS/STORMS CONTINUE TO ADVANCE TO THE SOUTH...MOVING INTO SOME FAVORABLY SURFACE BASED MOISTURE CONVERGENCE AND A BAROLCLINIC ZONE. THE BEST SUPPORT FOR THESE STORMS LOOKS TO BE OVER WESTERN WI CURRENTLY...BUT WILL SHIFT TO THW WEST TONIGHT. WILL ADD MENTION TO PORTIONS OF THE AREA FOR THIS EVENING AS A RESULT. THE UPPER LEVEL RIDGE AXIS WILL BE CENTERED NORTH-SOUTH ACROSS WI BY 12Z TUE...MOVING EAST AND ACQUIRING A POSITIVE TILT BY WED AFTERNOON. THE AXIS WILL THEN TILT FROM NORTHEAST MICH INTO THE SOUTHERN PLAINS. THIS IS IN RESPONSE TO A SHORTWAVE THAT MOVED ONTO THE PAC COAST THIS MORNING...AND WILL SPIN EAST NORTHEAST ACROSS THE NORTHERN PLAINS LATE TUESDAY NIGHT. THE RIDGE WILL SERVE TO INHIBIT CONVECTION ACROSS THE FORECAST AREA ON TUESDAY THROUGH TUESDAY EVENING...BEFORE FINALLY GIVING AWAY TO THE COLD FRONT ON WEDNESDAY. TONIGHT...LOW LEVEL JET AND MOISTURE TRANSPORT POINT TO MCS DEVELOPMENT OVER ND. ETA QPF DOES PAINT SOME PCPN OVER IOWA...WHICH LOOKS TO BE IN RESPONSE TO 850 THETA-E ADVECTION AND DEWPOINT GRADIENT...ALONG WITH SOME SURFACE MOISTURE CONVERGENCE. MODELS DO NOT ACCOUNT FOR THE ONGOING PCPN...KEEPING THE BETTER FORCING TO THE WEST. AS MENTIONED ABOVE...BASED ON THE CURRENT PCPN AND AVAILABLE FORCING...WILL ADD PCPN MENTION FOR THIS EVENING ACROSS PORTIONS OF THE AREA...MOSTLY NORTH AND WEST. FOR THE MCS...CORFIDI VECTORS WOULD MOVE IT MOSTLY NORTHEAST...ON THE EDGE OF THE CAP AND ALONG AND NORTH OF THE SURFACE BOUNDARY (WHICH SHOULD RUN FROM A LOW OVER WESTERN SD INTO NORTHERN MN TONIGHT). FOR TUESDAY...A VERY SIMILAR DAY TO TODAY...BUT LIKELY A COUPLE DEGREES WARMER AND A BIT MORE HUMID. TYPICAL SUMMER WEATHER...IF YOU LIVE IN THE AMAZON. THIS COMBINATION OF HIGHS 90 OR GREATER AND DEWPOINTS 70 OR GREATER WILL CREATE HEAT INDICES FROM 100 TO 105 DEGREES. THIS IS GETTING CLOSE TO A HEAT ADVISORY...BUT A BIT BELOW CRITERIA...SO WILL NOT ISSUE ONE BUT KEEP HEAT INDICES MENTIONED IN THE FORECAST. TUESDAY NIGHT...THE ACTIVITY WILL STAY ALONG THE COLD FRONT...WITH THE LOW LEVEL MOISTURE RETURN AND JET PUNCHING INTO THIS BOUNDARY. AGAIN...THIS SHOULD KEEP MOST OF THE AREA DRY...WITH PCPN INCREASING TOWARD WED MORNING...ESPECIALLY TO THE WEST. WEDNESDAY LOOKS LIKE A PRETTY GOOD CHANCE FOR SOME WETTING...WITH THE FRONT SLIDING ACROSS THE AREA DURING THE DAY. TEMPERATURES WILL PROBABLY BE TEMPERED A BIT FOR WEDNESDAY...DEPENDING ON THE CLOUD COVER AHEAD OF THE FRONT...AND THE TIME IS PASSES THROUGH. REGARDLESS...TEMPERATURES WILL RETURN TO MORE SEASONABLE READINGS FOR THURSDAY...ALONG WITH LESS HUMID CONDITIONS. COORDINATED WITH DMX. .LSE...NONE. RIECK
In the hours before
Special weather statement, Jul 30, 12:05 PM CDT, 3 hours 36 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-310500-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1205 PM CDT MON JUL 30 2001
HAZARD - SCATTERED THUNDERSTORMS.
TIMING - EARLY THIS AFTERNOON AND AGAIN LATE TONIGHT.
LOCATION - EARLY THIS AFTERNOON CLARK/TAYLOR COUNTIES.
TONIGHT MUCH OF SOUTHEAST MINNESOTA AND NORTHEAST IOWA.
DISCUSSION - A COMPLEX OF THUNDERSTORMS OVER NORTHERN WISCONSIN IS
EXPECTED TO SLOWLY WEAKEN AS THEY TRACK SOUTHEAST THROUGH EARLY
AFTERNOON...AFFECTING MAINLY CLARK AND TAYLOR COUNTIES. MAIN THREAT
WILL BE HAIL AND GUSTY WINDS.
THE FLOW OF WARM...MOIST...AND UNSTABLE AIR INTO THE AREA WILL
CONTINUE TONIGHT. THUNDERSTORMS ARE EXPECTED ALONG A TROUGH IN
EASTERN SOUTH DAKOTA AND FAR WESTERN MINNESOTA THIS AFTERNOON...THEN
MOVE EAST TONIGHT AND REACH SOUTHEAST MINNESOTA AND NORTHEAST IOWA
LATER TONIGHT. THE STORMS ARE EXPECTED TO WEAKEN AS THEY MOVE EAST
INTO LESS WIND SHEAR. THIS...PLUS THE LATE NIGHT TIMING...IS EXPECTED
TO KEEP ANY STORMS THAT MOVE IN BELOW SEVERE LIMITS.
SPOTTER INFORMATION - SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS
TIME.
RABERDINGNearby
Severe Thunderstorm Warnings in Wisconsin, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.